Alert archive / Illinois / Tornado Warnings in 1998

Tornado Warning 5, NWS Quad Cities, IA

April 7, 1998McDonough County, Illinois

NWS Quad Cities, IA issued this tornado warning at Apr 7, 1998, 4:50 PM CDT for McDonough County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 1998, 4:50 PM CDT (21:50 UTC)
Expired
Apr 7, 1998, 5:40 PM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County McDonough County, IL

The radar

The Lincoln radar (KILX), 119 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

827 
WFUS1 KMLI 072151 RRA
TORMLI
ILC109-072240-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 PM CDT TUE APR 7 1998

* TORNADO WARNING FOR
  MCDONOUGH COUNTY - WEST CENTRAL ILLINOIS

* UNTIL 540 PM CDT
 
* SOME LOCATIONS AFFECTED BY THIS TORNADO
  COLMAR                                     AROUND 500 PM CDT
  FANDON                                     AROUND 510 PM CDT
  TENNESSEE                                  AROUND 510 PM CDT
  COLCHESTER                                 AROUND 515 PM CDT
  MACOMB                                     AROUND 530 PM CDT

* AT 449 PM CDT...DOPPLER RADAR INDICATED A TORNADO 20 MILES
  SOUTHWEST OF MACOMB OR 6 MILES SOUTHWEST OF COLMAR MOVING
  NORTHEAST AT 30 MPH.

IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY
FROM WINDOWS.

HENDRICKS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 7, 1:00 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 7, 1:00 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
100 PM CDT TUE APR 7 1998

WATCH TO HIT STREETS SHORTLY FOR SRN PORTION OF DVN CWA. AIR MASS
CONTINUES TO DESTABILIZE AHEAD OF ADVANCING WARM FRONT. VORTICITY
MAXIMUM NR MCI TO ROTATE NEWRD... PROVIDING UPPER SUPPORT. MAIN THREAT
LARGE HAIL AS WET BULB ZERO HGT NR 7 KFT. VIL OF THE DAY PROBABLY IN 40
TO 45 AS TROP NR 35 KFT.

HENDRICKS

In the hours before

Local storm report, Apr 7, 4:41 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 PM CDT TUE APR 7 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0443 PM    NEAR NEW BOSTON IOWA      IA   FUNNEL CLOUD
04/07/98   LEE

PHILIP
Local storm report, Apr 7, 4:41 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 PM CDT TUE APR 7 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0443 PM    NEAR NEW BOSTON IOWA      IA   FUNNEL CLOUD
04/07/98   LEE

PHILIP
Local storm report, Apr 7, 4:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 PM CDT TUE APR 7 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0445 PM    6 N MONTROSE              IA   TORNADO
04/07/98   LEE                            N OF PEACH ORCHARD ROAD

PHILIP
Local storm report, Apr 7, 4:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 PM CDT TUE APR 7 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0445 PM    6 N MONTROSE              IA   TORNADO
04/07/98   LEE                            N OF PEACH ORCHARD ROAD

PHILIP
Local storm report, Apr 7, 4:49 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT TUE APR 7 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0436 PM    ARGYLE IOWA               IA   1.00 AND 1.75 INCH HAIL
04/07/98   LEE

0438 PM    SUMMITVILLE IOWA          IA   1.75 INCH HAIL
04/07/98   LEE

0445 PM    6 N MONTROSE              IA   TORNADO
04/07/98   LEE                            N OF PEACH ORCHARD ROAD

PHILIP
Local storm report, Apr 7, 4:49 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT TUE APR 7 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0436 PM    ARGYLE IOWA               IA   1.00 AND 1.75 INCH HAIL
04/07/98   LEE

0438 PM    SUMMITVILLE IOWA          IA   1.75 INCH HAIL
04/07/98   LEE

0445 PM    6 N MONTROSE              IA   TORNADO
04/07/98   LEE                            N OF PEACH ORCHARD ROAD

PHILIP

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 4:25 PM CDTSevere Thunderstorm WarningDVNHancock50 min
Apr 7, 4:35 PM CDTTornado WarningDVNHancock35 min
Apr 7, 5:01 PM CDTSevere Thunderstorm WarningDVNWarren49 min
Apr 7, 5:31 PM CDTTornado WarningDVNWarren34 min
Apr 7, 6:05 PM CDTTornado WarningDVNWarren35 min
Apr 7, 6:06 PM CDTTornado WarningDVNMercer49 min

Nearby

Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.